New Mexico, 2003

Damaging Wind in New Mexico, September 9, 2003

September 9, 2003 · NWS EPZ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 9, 12:11 PM MST, 2 hours 29 minutes earlier.

Area forecast discussion, Sep 9, 12:11 PM MST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO-SANTA TERESA NM
1214 PM MDT TUE SEP 9 2003

SYNOPSIS...
COOLER WEATHER IS ON THE WAY...ALONG WITH A CHANCE FOR RAIN.  AN
UPPER LEVEL STORM SYSTEM WILL TRACK ACROSS NEW MEXICO TONIGHT WHICH
WILL HELP GIVE US A CHANCE FOR SHOWERS AND THUNDERSTORMS.  BEHIND THE
SYSTEM DRIER COOLER AIR WILL WORK INTO THE AREA FOR THE WEEKEND.
TEMPERATURES WILL REMAIN A LITTLE BELOW NORMAL INTO THE FIRST PART OF
NEXT WEEK.

DISCUSSION...
WITH FALL KNOCKING ON THE DOOR AND OUR NON EXISTENT MONSOON SEASON
QUICKLY BECOMING A DISTANT MEMORY...WE MAY SOME SOME MORE FALL LIKE
WEATHER THE NEXT COUPLE OF DAYS.  A PATTERN CHANGE IS TAKING PLACE
TODAY AS A PACIFIC TROF IS MOVING ACROSS THE SOUTHWEST.  THERE IS
PLENTY OF MOISTURE TO WORK WITH AT THE SURFACE FOR SHOWERS AND
THUNDERSTORMS...BUT THE TROF WILL BE A LITTLE TO THE NORTH.  SO I
DONT EXPECT MUCH MORE THAN SCATTERED POPS OVERNIGHT TONIGHT.  AFTER
TONIGHT THE AVN...AND NOW THE ETA...SHOW THE SYSTEM MOVING OFF TO OUR
EAST...LEAVING US IN A DRY NORTHWESTERLY FLOW BEHIND THE SYSTEM.
THIS WILL KEEP US DRY THROUGH THE WEEKEND AND KEEP OUR HIGH
TEMPERATURES AROUND NORMAL FOR THE NEXT COUPLE OF DAYS.  LOOKS LIKE A
COUPLE WEAK COLD FRONTS WILL MOVE ACROSS THE AREA ON FRIDAY AND THEN
AGAIN ON SATURDAY.  RIGHT NOW THE SYSTEMS LOOK DRY AND NOT MUCH
COOLING...BUT THERE SHOULD BE ENOUGH TO DROP OUR TEMPERATURES A
LITTLE BELOW NORMAL FOR THE START OF NEXT WEEK.  THE NEXT BEST SHOT
FOR RAINFALL WILL BE THE MIDDLE PART OF NEXT WEEK AS ANOTHER PACIFIC
TROF MOVES ACROSS THE SOUTHWEST...BUT THAT IS BEYOND THE FINAL DAY
FOR THIS PACKAGE.

PRELIMINARY NUMBERS...

EL PASO               BB 066/088 067/086 065 32210
ALAMOGORDO            BB 063/087 062/084 065 32200
LAS CRUCES            BB 064/088 063/085 063 32200
CLOUDCROFT            BB 047/065 045/062 047 44410
TRUTH OR CONSEQUENCES BB 061/086 059/082 061 32200
SILVER CITY           BB 055/078 054/073 054 44400
DEMING                BB 063/087 062/083 062 32200
LORDSBURG             BB 063/086 061/082 062 32200
SIERRA BLANCA         BB 066/085 067/082 064 32212

.ELP...NONE

15 BRICE
Hazardous weather outlook, Sep 9, 10:20 AM MST, 4 hours 20 minutes before
NMZ022>025-030>032-TXZ055-056-091915-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
1120 AM MDT TUE SEP 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS WILL DEVELOP THIS EVENING. SOME OF THESE
THUNDERSTORMS MAY PRODUCE STRONG WIND GUSTS WITH BLOWING
DUST...SMALL HAIL AND DEADLY LIGHTNING. THESE STORMS MAY ALSO PRODUCE
BRIEF HEAVY RAINFALL WITH LOCALIZED MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE TOMORROW.
THESE STORMS MAY PRODUCE STRONG WINDS...HAIL...BRIEF HEAVY RAINFALL
AND DEADLY LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER SERVICES ARE NOT ANTICIPATED TODAY.

In the hours before

Special weather statement, Sep 9, 1:13 PM MST, 1 hour 27 minutes before
NMZ023>025-032-TXZ055-056-092300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
213 PM MDT TUE SEP 9 2003

AT 210 PM NATIONAL WEATHER SERVICE DOPPLER WEATHER RADAR AND
SATELLITE OBSERVATIONS INDICATED AN AREA OF SHOWERS AND
THUNDERSTORMS DEVELOPING ALONG AND EAST OF THE RIO GRANDE IN DONA
ANA...SIERRA...OTERO COUNTIES IN NEW MEXICO AND IN EL PASO
AND HUDSPETH COUNTIES IN TEXAS. ISOLATED STORMS MAY APPROACH SEVERE
LEVELS WITH WINDS TO 55 MPH...HAIL APPROACHING THREE-QUARTERS OF AN
INCH...LOCAL RAINFALL AMOUNTS OF ONE TO TWO INCHES...AND FREQUENT
CLOUD TO GROUND LIGHTNING DURING THE NEXT TWO TO THREE HOURS. THE
STORMS ARE GENERALLY MOVING NORTHEAST AT 15 TO 20 MPH AND SHOULD
PERSIST THROUGH AT LEAST 5PM.

PERSONS TRAVELING IN THIS AREA SHOULD WATCH OUT FOR LOW VISIBILITY
IN BLOWING DUST AND ALSO FOR POSSIBLE ROADWAY FLOODING.  REMEMBER
TURN AROUND - DONT DROWN.

The radar

The El Paso radar (KEPZ), 46 km away, was scanning. The volume nearest the first event began at 21:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dona Ana

When
September 9, 2:40 PM MST
Where
Dona Ana County, 4 mi SE of Las Cruces
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
32.283, -106.733

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2003Every state in 2003This day in weather historyWarnings in New Mexico, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5336867.